D O

HEMORRHAGIC GASTRITIS—DRUG-INDUCED

ID/CC A 64-year-old female is brought to the emergency room because of the development of high fever, marked jaundice, weakness, profound fatigue, and darkening of her urine.

HPI She has undergone many surgical procedures under general anesthesia (halothane) over the past 2 years, including a col pope ri neoplasty, an endometrial biopsy, a femoral hernia repair, and, 4 weeks ago, a total hip replacement. After each surgery, the patient developed a low-grade fever within a few days.

PE VS: tachycardia (HR 93); hypotension (BP 100/55); fever (39.2°C). PE: marked weakness; diaphoresis; patient appears toxic; profound jaundice; liver edge palpable 3 cm below costal margin and tender.

Labs CBC: marked leukocytosis (18,500) with eosinophilia (18%) (allergic reaction). Hypoglycemia; AST and ALT markedly elevated; elevated alkaline phosphatase and bilirubin.

Gross Pathology Massive centrolobular hepatic necrosis with fatty change.

Treatment Monitor liver function; assess bilirubin, glucose levels, and PT.

Provide intensive supportive care for possible hepatic failure and encephalopathy. Treat hypoglycemia with glucose, treat bleeding with fresh frozen plasma, and use lactulose to prevent encephalopathy.

Discussion All inhaled anesthetics cause a decrease in hepatic blood flow, but rarely does this result in permanent derangement of liver function tests. Nonetheless, hydrocarbon drugs that include halothane are considered hepatotoxic. Most commonly, such drugs produce elevated LFTs, but they may also cause postoperative jaundice and hepatitis. Rarely does fulminant hepatic failure result, but such failure carries a 50% mortality rate. Occurrence is normally 4 to 6 weeks after halothane exposure. Middle-aged, obese women with several halothane exposures within closely spaced intervals are most at risk.

HEPATITIS—HALOTHANE

ID/CC A 52-year-old HIV-positive male who was diagnosed with tuberculosis and started on isoniazid (INH) therapy 8 months ago presents with jaundice.

HPI The patient's isoniazid therapy was uneventful until 2 weeks ago, when he began to appear jaundiced. He also complains of lack of strength and sensation in his feet.

PE VS: normal. PE: patient appears lethargic; yellowed sclera and discoloration of skin; funduscopic exam normal; moderate, nontender hepatomegaly; decreased strength and diminished perception of light touch in feet.

Labs Moderately increased AST, ALT, and bilirubin.

Imaging US: generalized mild enlargement of liver with no focal lesions.

Treatment More than a two- to threefold increase in AST and ALT warrants cessation of INH use. Also stop rifampin if it is part of multidrug therapy for tuberculosis. Substitution with second-line and tubercular agents (e.g., fluoroquinolones, aminoglycosides) may be required. Mild derangement of liver function warrants close monitoring while treatment with INH is continued. Coadministration of pyridoxine with INH is recommended to prevent and possibly ameliorate peripheral neurotoxicity.

Discussion Isoniazid (isonicotinic acid hydrazide) decreases the synthesis of mycolic acids and is the bactericidal drug of choice for tuberculosis prophylaxis. It is used as combination therapy for eradication of Mycobacterium tuberculosis. Chronic use is associated with hepatitis, peripheral neuritis, disulfiram-like reaction, and systemic lupus erythematosus. INH competes with pyridoxine for the enzyme apotryptophanase, thus producing a deficiency of pyridoxine. The administration of pyridoxine can prevent some central and peripheral nervous system effects. The risk for hepatitis and multilobular necrosis is greater in alcoholics and older persons.

Was this article helpful?

0 0

Post a comment